Whipple's Disease Diagnosed During Anti-tumor Necrosis Factor Alpha Treatment

Two Case Reports and Review of the Literature

Jose M. Ramos; Francisco Pasquau; Nora Galipienso; Beatriz Valero; Angela Navarro; Agustín Martinez; José Rosas; Ana Gutiérrez; Rosario Sanchez-Martínez

Disclosures

J Med Case Reports. 2015;9(165) 

In This Article

Abstract and Introduction

Abstract

Introduction: Whipple's disease is a rare infectious disease caused by Tropheryma whipplei with protean clinical manifestations. This infection may mimic chronic inflammatory rheumatisms.

Case presentation: We report two cases of Whipple's disease diagnosed in the context of an inflammatory disease with anti-tumor necrosis factor alpha failure. The first patient was a 58-year-old white man with psoriatic spondylarthritis, who was treated with adalimumab, etanercept, infliximab, tocilizumab and golimumab. The second was a 73-year-old white man with rheumatoid arthritis, who received treatment with infliximab, then etanercept and rituximab.

Conclusions: Whipple's disease should be suspected in all patients diagnosed with chronic inflammatory rheumatism, partially controlled or not controlled by treatment with tumor necrosis factor alpha blockers, whose condition worsens after treatment.

Introduction

Whipple's disease (WD) is a rare, chronic, systemic infection caused by Tropheryma whipplei, a Gram-positive intracellular bacillus related to actinomycetes. WD is a rare infectious disease with protean clinical manifestations. WD may often manifest itself as chronic seronegative oligoarthritis or polyarthritis, which may mimic various joint diseases (rheumatoid arthritis or spondylarthritis). The organism may be detectable by periodic acid–Schiff (PAS) staining of affected organ tissue, especially small bowel, or with 16S ribosomal ribonucleic acid (rRNA) gene identification by polymerase chain reaction (PCR) amplification.[1,2]

Increased susceptibility to infections is a major safety concern with tumor necrosis factor alpha (TNF-α) antagonist treatment.[3] Infection should be ruled out in atypical cases by searching for foci.[4] Several authors have shown that treatment with TNF-α blockers seems to increase the risk of exacerbating WD[5] or worsening preexisting WD, triggering visceral disorders.[4,6]

We describe two cases of patients who were given TNF-α antagonists to treat long-standing joint disease, who then experienced the involvement of several organs leading to the diagnosis of WD. We also review the case reports of WD diagnosed during anti-TNF-α treatment.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....